For probably the first time in 50 years of cycling on and off of steroids, it came to me in a flash last night, that the reason I can’t sleep when on steroids, is not because I have too much steroid in me, but rather not enough.
For the past 14 days Ive been in the hospital receiving doses ranging from a high of 500mg IV solumemderol per day to just 60 mg via IV yesterday. In fact, I was never transitioned over to prednisone pills before being discharged from the hospital which is usually the standard protocol.
During this 2 week stint I can distinctly remember my insomnia beginning on about the 7th night. That’s right about the time twhere my steroid level would have been reduced to about the 50% mark of the highest beginning dose. Then just last night after not sleeping a wink for nearly 7 days, I got out of bed at 2 am, took my first AM dose of 30mg prednisone pills and within 90 minutes I was back in bed and fell asleep. Only slept about 4 hours, but I did slept and I believe it was because I took the prednisone which raised my steroid level to where it needed to be for sleep to occur.
Again, this is not a proven scientific fact, just a self observation. But it is now my belief that it’s the actual lowering or tapering (or withdrawing) from the steroids that causes the horrible insomnia to occur, not the opposite. The lack of steroid causes our minds to become hyperactive ,restless and noisy. Upping the steroid level slows that process down, at least for me. Though I suppose if you were on mega doses of steroids for extended periods, you would develop some degree of insomnia as well, but for a different reason related to cortisol levels.
This is mostly anecdotal, and with all the other horrible side effects related to steroids, we eventually have to wean off the drug anyway. So at the very least we’re still going to experience some degree of the “tired-wired” effect.